Doctors in the United States and Canada have been warned to take their patients off an anti-depressant drug very gradually because of concerns of adverse reactions.

Paxil was introduced to the North American market in the early '90s. It was marketed as a drug that was not supposed to be addictive.

The drug is used to treat a variety of disorders from depression to anxiety to obsessive compulsive disorder.

Paxil was the most commonly prescribed anti-depressant in Canada in 2000, with about 3 million prescriptions filled.

Now, a labelling changeby the drug's manufacturer, GlaxoSmithKline, makes it clear some patients will suffer serious effects if they're taken off the drug too quickly.

Doctors in Canada have been given the same warning.

Last August, 35 people in the U.S. launched a class action lawsuit against the pharmaceutical company alleging the drug was addictive and had a "tendency to induce physical and physiological dependency."

Paxil is listed as an SSRI drug selective seratonin re-uptake inhibitor which means it isn't habit-forming. Other SSRI drugs are Prozac and Zoloft.

The suit says patients suffered "severed withdrawal reactions."

GlaxoSmithKline has refused to comment on the matter.

In Canada, Frank Streicher runs a Web site called quitpaxil.org. He's had thousands of responses from people who, like himself, were frightened by symptoms as the drug left their systems.

Some of the people were suicidal.

"I was getting dizzy while walking," says Streicher about his withdrawal symptoms.

"The most serious symptom...is what people call brain zaps. It feels like an electric jolt running from your head down to your feet, every time you step or move your head. It lasted three weeks."

Psychiatrist Dr. Max Michelon calls it discontinuation syndrome. He says up to 10 per cent of people who stop taking Paxil have some form of it and about one per cent have severe symptoms.

Michelon says the drug company hasn't done enough to warn doctors.

"(The) syndrome is much more prominent than it is mentioned to doctors in general."